Lamotrigine-induced lupus-like syndrome: a case report and literature review

Am J Ther. May-Jun 2014;21(3):e85-7. doi: 10.1097/MJT.0b013e3182491c31.

Abstract

Lamotrigine, as a new generation anticonvulsant, has been widely used in treating epilepsy. It is also a mood stabilizer for bipolar disorder. Common adverse effects include nausea and vomiting, dyspepsia, insomnia, somnolence, and rash. However, drug-induced lupus (DIL) due to lamotrigine has been rarely reported. We report a case of lupus-like syndrome associated with lamotrigine. A 39-year-old male developed arthralgias and positive serum antinuclear antibody repeatedly with introductions of lamotrigine. The strong temporal relationship between the rheumatological features and drug exposure is illustrative of the disease course of DIL. Two hitherto reported lamotrigine-related DIL cases are compared with our case.

Publication types

  • Case Reports
  • Review

MeSH terms

  • Adult
  • Antibodies, Antinuclear / blood
  • Anticonvulsants / adverse effects*
  • Anticonvulsants / therapeutic use
  • Epilepsy / drug therapy
  • Humans
  • Lamotrigine
  • Lupus Erythematosus, Systemic / chemically induced
  • Lupus Erythematosus, Systemic / immunology
  • Lupus Erythematosus, Systemic / physiopathology
  • Male
  • Triazines / adverse effects*
  • Triazines / therapeutic use

Substances

  • Antibodies, Antinuclear
  • Anticonvulsants
  • Triazines
  • Lamotrigine